Uncontrolled Graves Disease

Hello. This is my first post on a site like this but I am totally lost at the moment and looking for any advice. I'm a 40yr old woman diagnosed with Graves in August. I had been going to my GP regularly for 18mnths complaining of chest pain, blurry vision, shaking, memory loss, extreme fatigue (can sleep for 12hrs and wake exhausted), and constant dizzy feeling. I was told repeatedly there was nothing wrong and I was anxious and overworked being a single mum to a 2.5yr old at the time. My mood rapidly declined as I have always been a happy healthy person and felt I was going mad and imagining my symptoms.

I finally snapped in August this year and demanded tests - the 1st blood test since I had been visiting the GP over the 18 month period. They came back showing I had overactive thyroid. Was put on carbimazole and referred to Endocrinologist. 4 weeks into carbimazole I was feeling progressively worse and I nearly collapsed at work and was taken to A&E. They kept me in for a week as my blood pressure was up and down like a yo-yo, couldn't stand from diziness etc. They think I had an allergic reaction to carbimazole and changed me to PTU. There is no evidence from multiple blood tests that it was an allergic reaction. Could it have been wrong dosage?

Felt no better at all on PTU. Dizziness / headaches/bad vision being my biggest symptom. 15 days into PTU I saw the Endocrinologist. He confirmed Graves and told me to carry on with PTU plus bloods every 6 weeks.

2 weeks ago my joints started hurting. My right hand/arm is particularly weak and I drop things. I have swelling around the base of my right thumb. GP decided to take me off all medication for 2 weeks to give me a rest. This decision made without checking bloods. Said the swelling in my hand is nothing to worry about and has probably always been there. It hasn't! I'm 40yrs old - I know what my hands look like!

2 weeks on no medication I am now completely floored by it. Haven't been able to work. Can't even walk my little boy to school. I am at a complete loss. Do you have any advice please?

I should point out after shouting and screaming and crying I finally had blood tests yesterday but am scared as to what happens next.

Many thanks and sorry for the ramble 😊

3 Replies

oldestnewest
  • Welcome to the group Flower. I can imagine what you've been through, I was finally diagnosed with Graves in November 2012 after being told at the end of August by a different doctor that 'I was needing my holiday'. I have to say I was a wreck, I'd had a loads of stupid little things wrong, constant sinusitis but by the time I saw the doctor my heart was pounding like mad and I could feel my pulse through my stomachs - no need to bother taking it in my wrist. I lost masses of weight too, my thighs were so weak I wasn't able to get up of the ground. I also felt as if I was going mad plus I couldn't rwmember things and thought I was developing Alzheimer's or something horrible like that. Graves s really dreadful thing to get, I don't think people realise quite how awful you are feeling.

    I came out of the pre holiday appointment almost crying wth frustration and said to my husband who had given me a lift that the doctor obviously thought I was completely nuts. We went on holiday with me feeling totally wrecked and sucking Rescue Remedy pastilles all the way to the South of France. I was a complete nervous wreck, jumpy and terrified as a passenger. Eventually one day after nearly getting myself and passenger killed crossing a busy dual carriageway in the dark the night before, I went to the doctor. She took one look at me and pretty much knew what the problem was. I had blood tests and two days later I was taking carb, had an appointment with an endo and was booked in for another blood test in four weeks. I had Graves.

    How much carb were you taking in the beginning? I started on 20mcg a day which didn't make much difference so I got a letter from my endo telling me to double it to 40mxg which I did and by the time I got to my first endo appointment two months later ( without having had a blood test in between) I had become quite hypo.

    I can see why you are wondering if you really were allergic to the carb. It doesn't sound like how I would have imagined it to be if you were allergic but I'm not a doctor or nurse so I wouldn't really know. It just seems odd.

    Again, I'm not a doctor but I can't see how your doctor can just stop your PTU - I would thought your symptoms would have come back. I think you need to contact your endo soon - via his secretary maybe and explain what has happened. I can't see how it can be right just to stop your meds.

    Do you know what your blood test results were? You need to ask for a copy of all your test results along with their lab ranges - that's the numbers in brackets next to them - just say you want them for your records.

    Have your vitamin B12, D, ferritn and folates checked out too, you want them to be in the upper part of their ranges.

    As soon as I started on carbimazole my pharmacist told me to take 1000mcg vitamin C with it so I've always taken that.

    I'm not surprised you are completely exhausted, I was, I slept all day and night although the pounding heart used to waken me up several times in the night as did the horrible hot sweats.

    Looking back I felt really bad when I started taking the carb, I can remember having the absolute screaming abdabs one night around Christmas I was absolutely beside myself - that was definitely before my dose was increased - after that things settled down so hopefully once you are on the correct amount things will start to improve.

    I've been in remission for two years now but I was diagnosed as having some sort of inflammatory arthritis a few months ago and my thumbs are amongst the other parts of my body that felt terrible.

    You should try and get as much rest as possible, just do the minimum around the house and rest for the rest of the time. I'm not surprised you are off work - thankfully I am retired and although I work part time I was able to cancel all of the work I had been booked for in the January, things were back to normal by summer though and I was able to work again then.

    Look at the information on the ThyroidUK websire, there is masses of information that will help you on there. I honestly don't think I could have survived without the support and advice I got from the wonderful people at TUK and on this forum.

    I think you ought to contact your endo sooner rather than later because you really do need to be treated.

    You will get back to normal again, I know it doesn't feel like it but this really awful stage will pass. Thank goodness. Good luck.

  • Hi Fruitandnutcase

    Thank you so much for your reply and sharing your story with me. I am so pleased to have discovered this site.

    I've had a bad day today. Such pain in my neck and palpitations have been constant.

    I spoke to the Endocrinology team this morning to advise them my GP removed all meds and they seemed suprised and disappointed that I've just been left to struggle. They will look at my bloods tomorrow so I will know more then.

    Thank you for all other advice too. I will ask for a copy of my results and the vitamin advice is great - I wouldn't have known that.

    Keep strong 🌼

  • You too, I can't believe your doctor stopped your meds. Good that you seem to be getting somewhere, with a bit of luck and decent care you ought to be sorted out and back in your meds soon. It's not surprising you feel really bad.

    'Surprsed and disappointed' ought to have been 'shocked and horrified', I hope your endocrinologist has a thing or two to say to your doctor about interfering with your treatment without consulting him (your endo) hopefully you hear back from someone before too long :)

    If y don't and start to feel really bad head to A&E

You may also like...